Kentucky, 2014

Flooding and Hail in Kentucky, August 20, 2014

August 20, 2014 · NWS LMK · 8 events in 6 counties and zones

Extreme instability of over 3000 Joules developed in a humid airmass during the early afternoon hours on the 20th of August. Widespread thunderstorms formed by mid afternoon east of Louisville, aided by an outflow boundary from a decaying overnight convective system that moved southeast of the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Extreme instability of over 3000 Joules developed in a humid airmass during the early afternoon hours on the 20th of August. Widespread thunderstorms formed by mid afternoon east of Louisville, aided by an outflow boundary from a decaying overnight convective system that moved southeast of the Ohio River. Several storms became severe over the Bluegrass and southern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 2:05 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 20, 2:05 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT Wed Aug 20 2014

.SHORT TERM (Now through Thursday Night)...
Issued at 300 PM EDT Wed Aug 20 2014

Temperatures in the mid 80s to around 90 with dewpoints in the
low-mid 70s is making for an uncomfortable afternoon, with a few
storms starting to pop up. Deck of high clouds streaming in from the
northwest has helped to hold off significant development across most
of our region to this point. Have a thunderstorm complex developing
in the unstable airmass over north central TN, and this complex may
force some new storms to develop along an outflow boundary in
southern KY. A few storms also are forming along the corridor from
Hancock county to Casey county in KY, with even more storms east of
the complex over south central IN.

Best instability and moisture still resides over southern KY, so
will keep most focus for severe weather down there the next few
hours, with a secondary focus over our southeastern counties. For
this evening, should continue to see scattered development away from
these focus areas, with the northeast forecast area having the best
chance to continue with storms after midnight. This region will
continue to be the focus for development the next few periods, as a
ridge aloft should help dry out our southwest forecast area Thursday
and Thursday night.

That ridge will provide hotter temperatures in our southwest as
well, with highs Thursday likely reaching the mid 90s. Heat indices
could top out around 100. Given potential for some cloud cover have
not gone into the next category, 100-105, for heat indices there.
Think we can hold off on our more prolonged period of near heat
advisory criteria until Friday, read on in the discussion below.

.LONG TERM (Friday through Wednesday)...
Issued at 306 PM EDT Wed Aug 20 2014

Friday - Monday...

...Heat, Humidity, and Generally Unsettled Weather This Weekend...

An upper ridge will be in place through this weekend and into next
week, keeping hot and muggy conditions in place. Upper ridge looks
"dirty" with very little in the way of a subsidence inversion
normally seen with this type of environment. Therefore, can't do
away with storm chances each afternoon and evening. Models are
generally all over the place with expected precipitation fields each
day, despite the fairly good agreement in the overall pattern.
Therefore will just keep isolated to scattered thunderstorms in the
forecast pretty much every day and evening.

As far as temperatures go, highs look to top out in the low and mid
90s each day Friday through Monday as a core of H85 temps between
20 to 23C settle over the area. Some spots could touch the upper 90s
in our western Kentucky counties. Heat indices will be a bit of a
concern during this time period as the hot temperatures will combine
with dew points in the low and even mid 70s. Highest heat indices
each afternoon could top out in the 100-105 range, so forecast needs
to be monitored for a potential Heat Advisory due to a prolonged
period of days where heat indices approach criteria (105F). This
advisory would come with a later forecast issuance. One factor that
could limit temperatures and associated heat indices could be the
afternoon/evening convection.

Tuesday - Wednesday...

Confidence lowers for the Tuesday/Wednesday time frame as some
degree of troughing over the western CONUS tries push the upper
ridge axis east. Should this scenario play out, it would bring
better chances for storms to our western CWA, along with
temperatures not as hot. As a result, will go with highs around 90.

&&

.AVIATION (18Z TAF Update)...
Issued at 125 PM EDT Wed Aug 20 2014

Confidence in convective forecast this period is low, as cirrus
shield from storms to our northwest quickly moves into the region.
Have some cumulus developing over the central forecast area this
hour, and SPC mesoanalysis indicates plenty of instability across
the region. However, the cirrus canopy should provide some
subsidence to inhibit convection. There is still a possibility that
the storms to our northwest can remain organized enough to bring
those storms to the terminals later this afternoon. Thus have gone
with vicinity storms over a larger period of time and will update as
the afternoon progresses. May even get into another round of precip
later tonight, as additional disturbances move in from the
northwest, but a lot will depend on what happens this afternoon. Fog
forecast for Thursday morning will depend on that as well. Given
very high dewpoints across BWG this hour, have enough confidence to
go with a period of MVFR conditions, as in current guidance.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RJS
Long Term.........BJS
Aviation..........RJS
Hazardous weather outlook, Aug 20, 2:31 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED AUG 20 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT WED AUG 20 2014 /231 PM CDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION WILL KICK
OFF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...THE HIGH
MOISTURE CONTENT IN THE ATMOSPHERE WILL RESULT IN TORRENTIAL
RAINFALL OCCURRING WITH ANY STORM. THIS MAY RESULT IN LOCALIZED
FLOODING IN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED AFTERNOON AND EVENING STORMS ARE POSSIBLE THURSDAY
THROUGH MONDAY WITH STORM COVERAGE DECREASING EACH DAY AS A LARGE
DOME OF HIGH PRESSURE MOVES IN FROM THE SOUTHWEST. STORMS ON
THURSDAY COULD BECOME STRONG TO SEVERE ACROSS THE BLUEGRASS REGION
OF CENTRAL KENTUCKY...WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL RAINFALL POSSIBLE.

SUMMER HEAT WILL ARRIVE THIS WEEKEND. EXPECT HIGH TEMPERATURES
SOLIDLY IN THE 90S OVER THE AREA STARTING FRIDAY AND LASTING
THROUGH THE BEGINNING OF NEXT WEEK. HOT TEMPERATURES AND ELEVATED
HUMIDITY WILL RESULT IN HEAT INDICES PEAKING IN THE 100 TO 105
RANGE EACH AFTERNOON AND EVENING THROUGH AT LEAST MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE ANY WIND DAMAGE...HAIL...OR FLOODING TODAY AND
THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RJS/BJS

In the hours before

Special weather statement, Aug 20, 2:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT WED AUG 20 2014

KYZ034-202005-
SHELBY KY-
332 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SHELBYVILLE...
  VEACHLAND...
  HOOPER AND SOUTHVILLE...
  HEMP RIDGE AND CLAY VILLAGE...
  PEYTONA...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3821 8501 3815 8501 3811 8505 3807 8505
      3804 8509 3804 8511 3810 8526 3812 8533
      3815 8542 3832 8532
TIME...MOT...LOC 1933Z 291DEG 18KT 3819 8526

RAS
Special weather statement, Aug 20, 2:40 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT WED AUG 20 2014

INZ084-090-KYZ025-202025-
CRAWFORD IN-HARRISON IN-MEADE KY-
340 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING...AND 40 MPH WINDS...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BRANDENBURG...AND MOVING
SOUTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BRANDENBURG...
  LODALE AND BATTLETOWN...
  TITUS AND SIROCCO...
  MAUCKPORT AND GLIDAS...
  BRANDENBURG STATION AND EKRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3805 8644 3808 8643 3810 8646 3811 8646
      3818 8642 3806 8599 3786 8611 3796 8638
      3804 8648
TIME...MOT...LOC 1941Z 293DEG 18KT 3806 8634

RAS
Special weather statement, Aug 20, 2:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM CDT WED AUG 20 2014

INZ089-KYZ024-202025-
BRECKINRIDGE KY-PERRY IN-
242 PM CDT WED AUG 20 2014

...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING...AND 40 MPH WINDS...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF TELL CITY...AND MOVING SOUTHEAST
AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARDINSBURG...
  LAUER...
  ROME AND STEPHENSPORT...
  SAMPLE AND UNION STAR...
  MYSTIC AND FRYMIRE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3807 8665 3799 8642 3790 8628 3781 8616
      3767 8625 3787 8666 3789 8665 3791 8665
      3792 8668 3789 8671 3791 8675
TIME...MOT...LOC 1942Z 297DEG 20KT 3795 8660

RAS
Special weather statement, Aug 20, 2:43 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT WED AUG 20 2014

KYZ033-202015-
HENRY KY-
343 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CASTLE...AND MOVING SOUTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW CASTLE...
  DELVILLE AND DRENNON SPRINGS...
  FRANKLINTON...
  BETHLEHEM...
  SLABTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3850 8498 3846 8494 3847 8492 3845 8490
      3844 8492 3843 8490 3835 8496 3834 8500
      3834 8503 3834 8505 3846 8523 3854 8518
TIME...MOT...LOC 1943Z 298DEG 20KT 3847 8515

SCHOETTMER
Special weather statement, Aug 20, 2:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED AUG 20 2014

KYZ045-046-054-202015-
MARION KY-NELSON KY-WASHINGTON KY-
345 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 50
MPH WINDS...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BARDSTOWN...AND MOVING SOUTHEAST
AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BLUE GAP...
  BALLTOWN AND CULVERTOWN...
  GREENBRIER AND GETHSEMANE...
  HOLY CROSS AND NERINX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3756 8552 3779 8566 3784 8559 3771 8530
TIME...MOT...LOC 1946Z 311DEG 24KT 3778 8559

SCHOETTMER
Special weather statement, Aug 20, 3:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EDT WED AUG 20 2014

KYZ035-039-040-047-202050-
ANDERSON KY-FRANKLIN KY-MERCER KY-WOODFORD KY-
407 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING...HALF INCH
HAIL...AND 40 MPH WINDS...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF LAWRENCEBURG...AND MOVING
SOUTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  VERSAILLES...
  LAWRENCEBURG...
  EVERGREEN...
  ALTON AND DRYDOCK...
  FOX CREEK AND HICKORY GROVE...
  NINEVAH...

THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 59
AND 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3787 8473 3799 8515 3800 8513 3802 8513
      3807 8505 3811 8505 3813 8502 3818 8500
      3810 8464
TIME...MOT...LOC 2007Z 298DEG 20KT 3806 8502

RAS

The radar

The Louisville radar (KLVX), 68 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Hail, Oldham

When
August 20, 3:10 PM EST
Where
Oldham County, La Grange
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.400, -85.380

Thunderstorm Wind, Garrard

When
August 20, 4:08 PM EST
Where
Garrard County, 2.07 mi N of Lancaster
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.650, -84.580

A spotter reported that thunderstorm winds partially removed the roof off of a barn. Many large tree limbs were downed as well.

Thunderstorm Wind, Boyle

When
August 20, 4:15 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.640, -84.770

Local media reported that a few trees were downed in Danville.

Thunderstorm Wind, Fayette

When
August 20, 4:24 PM EST
Where
Fayette County, 0.4 mi NNW of (Lex)blu Grs Fld Lex
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.035, -84.603

The ASOS sensor at the Lexington Bluegrass Airport measured a wind gust of 59 miles per hour.

Thunderstorm Wind, Fayette

When
August 20, 4:27 PM EST
Where
Fayette County, 0.7 mi NNW of Yarnallton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.110, -84.583

A tree fell across South Yarrellton Pike.

Thunderstorm Wind, Jessamine

When
August 20, 4:29 PM EST
Where
Jessamine County, 1.37 mi ESE of Almahurst
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.915, -84.596

The Jessamine County emergency manager reported several trees down near State Highway 169 between Highways 68 and 27.

Flood, Warren

When
August 20, 3:48 PM CST
Where
Warren County, 1.33 mi W of Bowling Green to 1.5 mi ENE of Blue Level
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.980, -86.454

Bowling Green media reported ponding of water on several urban streets, including the WKU campus parking lots. The ASOS sensor at the Bowling Green airport recorded 1.79 inches in one hour ending at 6 pm CST.

Flood, Warren

When
August 20, 3:48 PM CST
Where
Warren County, 0.36 mi SW of Bowling Green to 0.67 mi NW of Bowling Green
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.976, -86.434

Bowling Green media reported ponding of water on several urban streets, including the area near 11th Avenue and Scottsville Road. The ASOS sensor at the Bowling Green airport recorded 1.79 inches in one hour ending at 6 pm CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528709, 528710, 528711, 528714, 528713, 528712, 528708, 541153.